Aastha Chokshi, MD1, William Park, MD1, Colleen R. Kelly, MD, FACG2 1Brown University, Providence, RI; 2Alpert School of Medicine of Brown University, Providence, RI
Introduction: Drug induced liver injury (DILI) is one of the most common causes of acute liver failure in the United States. A wide spectrum of medication classes are associated with DILI. Linezolid has been shown to be associated with mild and transient transaminitis in 1-10% of patients. It is also associated with lactic acidosis, thought to be due to dysfunction and injury of hepatic mitochondria. We describe a case of a patient presenting with acute liver failure secondary to linezolid use.
Case Description/Methods: A 79-year-old female with a past medical history of recent CABG surgery complicated by post-operative atrial fibrillation on amiodarone, right upper extremity DVT, type 2 diabetes mellitus, hypertension, and hyperlipidemia presented with a one-day history of altered mental status from her nursing home. She had been started on cephalexin and linezolid for a shin wound one day prior to admission. On admission, she was hemodynamically stable, somnolent, disoriented, with mild asterixis. Abdomen was soft and non-tender to palpation. Laboratory investigation showed elevated transaminases and hepatic dysfunction with AST 2486, ALT 1827, total bilirubin 1.6 and INR of 2.8; acute kidney injury with creatinine of 1.27 (baseline 0.6); and metabolic acidosis with lactate 9.0. She had undetectable acetaminophen levels and a negative workup for viral and autoimmune hepatitis. Her elevated INR, low platelets, low fibrinogen, and elevated D-dimer raised concerns for disseminated intravascular coagulation, but given the normal factor VIII level, it was more consistent with acute liver failure. She was empirically treated with N-acetylcysteine and started on supportive care for hepatic encephalopathy and coagulopathy. Amiodarone and linezolid were discontinued. Her hospital course was complicated for worsening encephalopathy and anuric acute kidney injury requiring CVVH and transfer to the ICU. Her overall clinical presentation improved within days as her LFTs and kidney function normalized (Figure 1). She was discharged to a skilled nursing facility.
Discussion: Linezolid rarely causes drug induced liver injury and severe lactic acidosis and can present with multi-organ failure within days after initiation, as highlighted by our case. This highlights the importance of thoroughly reviewing medications and identifying potential causes of DILI in patients presenting with acute liver failure.
Figure: Figure 1. Trend of patient’s liver enzyme levels over time.
Aastha Chokshi indicated no relevant financial relationships.
William Park indicated no relevant financial relationships.
Aastha Chokshi, MD1, William Park, MD1, Colleen R. Kelly, MD, FACG2. P3998 - A Rare Case of Linezolid-Induced Acute Liver Failure, ACG 2023 Annual Scientific Meeting Abstracts. Vancouver, BC, Canada: American College of Gastroenterology.